Botox has caused my cheek to stick out abnormally and bags under my eyes. Why is this happening? When will it resolve?

I had botox on my forehead ( 22 units which caused a an eyebrow droop on one side and hooding), frown lines (12 units) and crows feet (9 units each side). I am on day 8 and I noticed that my right cheek is abnormally sticking out particularly when I smile and is higher than the other side. It looks like there is a ball under it. It looks so different to the other side and I am so paranoid about it. Also I have bags under my eyes. How long til things improve and is there anything I can do?

Doctor Answers 10

Botox poor side effects

I am sorry that you are having issues about your procedure and thanks for sharing your question. I can appreciate your concern.

Your outcome is the result of paralyzing muscles that are not related to the the wrinkles.

Everything should improve once the  effect of the Botox wears off in 3-4 months.

Finally, make sure that you have a consultation with a board certified plastic surgeon.

Wishing you the best in your journey

Poor results from Botox

These problems are due to poor injection technique and will just have to be observed. I would seek another provider in the future and maybe see if they can improve what is going on. Although Botox is a fairly routine procedure, your case shows that things can go wrong and make you look worse and not better. I'm sorry this happened to you.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

It's not Botox's fault

it's your injector that overtreated your face. Botox is a neutral tool but needs a good injector for good results. 

Giovanni Salti, MD
Italy Dermatologic Surgeon

Botox

Thank you for your question.  22 units in the forehead is more than I would recommend.  I typically do 8-12 with a max of 16.   Botox too low on the forehead will cause heaviness in the brow and eyelid.  When treating the crows feet we are relaxing the muscle around that portion of  the eye, this can accentuate the bags under your eyes.  In this case we would stay higher and use minimal amount to the crows feet.  Follow up with your injector.  In the future be sure to see an experienced injector that understands the facial anatomy and mechanism of action of the underlying muscles.  The good thing is, Botox is temporary.  Best of luck to you! 

Shahin Fazilat, MD, FACS
Mountain View Plastic Surgeon
4.8 out of 5 stars 10 reviews

Botox results

The bags under your eyes may have worsened after Botox injection for crow's feet if the orbicularis oculi muscle was overly weakened. The 22 units of Botox used on your forehead (frontalis muscle) seems like a lot to me and hence the eyebrow droop and hooding of the eyelid. The cause of the cheek asymmetry is hard to determine without seeing photos of your face at rest and with animation. It is possible that the Botox may have spread to the zygomaticus muscle which would cause a cheek ptosis. I would recommend you followup with your injector to discuss your results and concerns.

Botox can affect skin draping under eyes

Sometimes when someone has loose, thin skin under their eyes or prominent "bags", Botox treatments around the eyes can affect how the skin drapes when they smile.

I recommend you visit your injector and see if there is anything they can do to improve the appearance. Next time he or she may want to avoid injecting the lower crows feet area.  In Orange County where I practice, I find that this often helps prevent this problem in susceptible patients.  Also, make sure you go to someone very experienced who is able to customize your treatment.

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
4.9 out of 5 stars 211 reviews

Botox

Hi,

I am sorry you has a bad experience with your treatment. It will take 3-4 months for the botox to wear off.


My best,


Sheila Nazarian, MD, MMM


Beverly Hills, Board Certified Plastic Surgeon

Sheila S. Nazarian, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 51 reviews

Botox

Botox will fully kick in at about 2 weeks.  It takes 3-4 months to wear off.  Sounds like the botox was injected in the wrong areas.  Seek out a board certified plastic surgeon/derm for your next treatment.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Botox has caused my cheek to stick out abnormally and bags under my eyes. Why is this happening? When will it resolve?

Thank you for the question. I am not quite sure the changes you are talking about relate to the botox. After a treatment patients often study their face in much greater detail and often notice things that were present prior to the treatment for the first time. You may have some swelling in the cheek related to your recent injection and if you are concerned I would discuss this with your Plastic Surgeon. Forehead botox can certainly drop the position of the brow, I discuss this with all my patients prior to injection. I would suggest returning to your surgeons to discuss your concerns.

Regards

Dr Guy Watts 

Botox has caused my cheek to stick out abnormally and bags under my eyes. Why is this happening?

Hello, and thanks for your question. I'm sorry you did not get the result you had hoped for. I recommend that you follow up with the physician who performed your procedure in order to determine what has happened, and how it might be rectified. Best of luck, Dr. Frucht.  

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.